Heavy Rain, Rush
- When
- August 3, 7:45 AM CST to August 4, 7:45 AM CST
- Where
- Rush County, 0.69 mi N of Liebenthal
- Reported by
- COOP Observer
- Coordinates
- 38.660, -99.320
Rainfall of 4.18 inches was reported over the past 24 hours.
Isentropic lifting along a narrow baroclinic zone helped to produce thunderstorms with very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isentropic lifting along a narrow baroclinic zone helped to produce thunderstorms with very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 5:15 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 615 AM CDT Sat Aug 3 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(Today and tonight) ISSUED AT 331 AM CDT SAT AUG 3 2013 The very short term will require monitoring for fog development due to the weakly upslope and low dew point depression boundary layer. scattered small showers and isolated thunderstorms may persist into the very early morning hours across central Kansas as the convection continues to slowly exit central Kansas overnight. As the day progresses, the atmosphere across western and central Kansas will undergo a significant increase in layer precipitable water which is seen in the NAM fields, suggesting an even more tropical airmass for Saturday. Surface dew points in the upper 60's to around 70s coupled with temperatures rising through the 90s this afternoon will bring another noticeably humid and hot afternoon. however this NAM model may be overdoing the magnitude of layer precipitable water slightly. The mean wind fields will be similar to Friday afternoon though as the mean 850-300 mb steering slow remains east at around 20 knots with a counteracting right moving storm relative component. most of he mesoscale models begin to realize the instability late in the afternoon and evening, and are probably aided by a weak shortwave/400 mb pv anomaly riding the ridge out of eastern Colorado. with this setup, localized flash flooding is more likely that the last evening of convection across central Kansas. as a watch was considered, the threat does not seem to be widespread enough to issue a large area watch at this time, and we will highlight the heavy rain threat in the hazardous weather outlook. Supercell structures were evident with this similar wind profile last evening and should not be much different late this afternoon. as a result golfball hail and severe thunderstorm wind gusts will be threats once again from late afternoon through the evening. .LONG TERM...(Sunday through Friday) ISSUED AT 331 AM CDT SAT AUG 3 2013 Upper level trough will cross western Kansas early Sunday morning. Timing of this upper wave still differs between models but the general trend remain the same as previous runs with a the precipitation ending from west to east between 12z and 18z. Given the timing issues have decided to stay close to the previous forecast with the ending precipitation across south central Kansas. Upper level ridge axis is then forecast to extend from Texas to western Montana through early next week as several upper level disturbances rotate round this ridge axis. As a result will retain a mention of at least small chances for thunderstorms each day through mid week. 850mb temperature trends early next week also support the warming trend currently in the grids. The GFS, ECMWF and Ensembles this morning were all in decent agreement with a cold front moving south across the central plains mid week as upper low, located near Hudson Bay at 00z Saturday, approaches the Western Great Lakes. Behind this front a period of cooler temperatures are expected late week as an area of high pressure moves from then northern plains into the Mississippi Valley. Again subtle upper level disturbances are forecast to cross the central plains mid to late week so will retain a mention of at least a slight chance of precipitation each day through Friday. At this time the better opportunity however appears to be with the front mid week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 611 AM CDT SAT AUG 3 2013 Low clouds will be slow to erode this morning based on 06z NAM bufr soundings which indicated a fairly deep layer of low level moisture will be present across portions of western and north central Kansas, especially in the Hays area. Based on 11z observations, HRRR, and burf soundings will retain IFR/MVFR cigs for several hours at GCK and DDC between 12z and 18z. HYS will have a period of LIFR conditions and given the depth of the low level moisture these cigs will be slower to lift. VFR conditions are anticipated at all taf sites by 18z. Easterly winds can be expected today and are expected to increase to around 15kts during the afternoon. Showers and thunderstorms will be possible at all taf sites after sunset with lower cigs likely with these thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 69 88 69 / 10 70 10 20 GCK 89 68 88 68 / 20 70 20 30 EHA 92 67 90 67 / 30 50 20 30 LBL 96 69 91 68 / 20 60 20 30 HYS 83 68 85 68 / 10 70 10 20 P28 93 72 88 72 / 20 60 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RUSSELL LONG TERM...BURGERT AVIATION...BURGERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT SAT AUG 3 2013 KSZ030-031-043>046-061>066-074>081-084>090-040900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 AM CDT SAT AUG 3 2013 /255 AM MDT SAT AUG 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND LASTING THROUGH MID EVENING. HEAVY RAIN, UP TO GOLF BALL SIZE HAIL, LOCALLY DAMAGING THUNDERSTORM WIND AND CLOUD TO GROUND LIGHTNING ARE EXPECTED ARE LIKELY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS EXIST EACH DAY...MAINLY IN THE LATE AFTERNOON THROUGH THE OVERNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 13:44 UTC.
9 heavy rain, 2 flash flood. Local standard time, as filed.
Rainfall of 4.18 inches was reported over the past 24 hours.
Rainfall of 4.60 inches was reported during the previous 24 hours. Flooding was not observed.
Rainfall of 2.08 was reported.
Rainfall of 1.60 inches was reported.
Water was 2 feet deep running over a roadway.
Water was running over several roads.
Rainfall of 5.10 was reported. Ditches were full of water but at this time there was no flooding of roads.
Rainfall of 5.00 was reported.
Rainfall of 5.17 was reported.
Rainfall of 3.05 inches was reported.
Rainfall of 4.50 inches was reported. Flooding was not observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475469, 475475, 475467, 475468, 475465, 475466, 475470, 475482, 475472, 475473, 475474.